Alert archive / Georgia / River Flood Warnings in 2025

River Flood Warning 67, NWS Atlanta, GA

February 14, 2025Newton County, Georgia

NWS Atlanta, GA issued this river flood warning at Feb 14, 2025, 9:05 PM EST for Newton County, Georgia. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Feb 14, 2025, 9:05 PM EST (02:05 UTC)
Expired
Feb 16, 2025, 6:35 AM EST
In force
34 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Newton County, GA

The radar

The Atlanta radar (KFFC), 71 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Alcovy River below Covington (HPTG1).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02209000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

244 
WGUS42 KFFC 150205
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
905 PM EST Fri Feb 14 2025

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Alcovy River near Alcovy River below Covington affecting Newton 
  County.

Additional information is available at weather.gov/atlanta.

&&

GAC217-151415-
/O.NEW.KFFC.FL.W.0067.250215T0205Z-000000T0000Z/
/HPTG1.1.ER.250215T0135Z.250215T0145Z.000000T0000Z.NO/
905 PM EST Fri Feb 14 2025

...FLOOD WARNING IN EFFECT FROM THIS EVENING UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Alcovy River near Alcovy River below Covington.

* WHEN...From this evening until further notice.

* IMPACTS...At 11 feet, Flood Stage is reached. Minor flooding 
  begins of woodlands and fields near the river upstream and 
  downstream from the gage on Henderson Mill Road. The water level 
  reaches the first wooden step behind an elevated private residence 
  just upstream and on the left bank from the bridge.

* ADDITIONAL DETAILS...
  - At 8:45 PM EST Friday the stage was 11 feet and rising.
  - Forecast...No forecast is available for this location.
  - Flood stage is 11 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3361 8384 3358 8378 3344 8381 3344 8386


$$
4 follow-up statements
355 
WGUS82 KFFC 151024
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
524 AM EST Sat Feb 15 2025

...The Flood Warning continues for the following rivers in Georgia...

  Alcovy River near Alcovy River below Covington affecting Newton 
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&

GAC217-152230-
/O.CON.KFFC.FL.W.0067.000000T0000Z-000000T0000Z/
/HPTG1.1.ER.250215T0135Z.250215T1015Z.000000T0000Z.NO/
524 AM EST Sat Feb 15 2025

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Alcovy River near Alcovy River below Covington.

* WHEN...Until further notice.

* IMPACTS...At 13.0 feet, Minor flooding continues to expand further 
  into the woodlands and fields near the river upstream and 
  downstream from the gage on Henderson Mill Road. The water level 
  reaches the fourth wooden step behind an elevated private 
  residence just upstream and on the left bank from the bridge.

* ADDITIONAL DETAILS...
  - At 5:15 AM EST Saturday the stage was 12.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 5:15 AM EST Saturday was 12.0 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 11.0 feet.
  - Flood History...This crest compares to a previous crest of
    11.7 feet on 02/08/2010.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3361 8384 3358 8378 3344 8381 3344 8386


$$
600 
WGUS82 KFFC 151821
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
121 PM EST Sat Feb 15 2025

...The Flood Warning continues for the following rivers in Georgia...

  Alcovy River near Alcovy River below Covington affecting Newton 
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

GAC217-160700-
/O.CON.KFFC.FL.W.0067.000000T0000Z-000000T0000Z/
/HPTG1.1.ER.250215T0135Z.250215T1730Z.000000T0000Z.NO/
121 PM EST Sat Feb 15 2025

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Alcovy River near Alcovy River below Covington.

* WHEN...Until further notice.

* IMPACTS...At 13 feet, Minor flooding continues to expand further 
  into the woodlands and fields near the river upstream and 
  downstream from the gage on Henderson Mill Road. The water level 
  reaches the fourth wooden step behind an elevated private 
  residence just upstream and on the left bank from the bridge.

* ADDITIONAL DETAILS...
  - At 1:00 PM EST Saturday the stage was 12.5 feet and rising.
  - Forecast...No forecast is available for this location.
  - Flood stage is 11 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3361 8384 3358 8378 3344 8381 3344 8386


$$
268 
WGUS82 KFFC 160320
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1020 PM EST Sat Feb 15 2025

...The Flood Warning continues for the following rivers in Georgia...

  Alcovy River near Alcovy River below Covington affecting Newton 
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&

GAC217-161530-
/O.CON.KFFC.FL.W.0067.000000T0000Z-000000T0000Z/
/HPTG1.1.ER.250215T0135Z.250215T1730Z.000000T0000Z.NO/
1020 PM EST Sat Feb 15 2025

...FLOOD WARNING REMAINS IN EFFECT UNTIL FURTHER NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Alcovy River near Alcovy River below Covington.

* WHEN...Until further notice.

* IMPACTS...At 11.9 feet,  Minor flooding continues woodlands and 
  fields near the river upstream and downstream from the gage on 
  Henderson Mill Road. The water level reaches the first wooden step 
  behind an elevated private residence just upstream and on the left 
  bank from the bridge.

* ADDITIONAL DETAILS...
  - At 10:00 PM EST Saturday the stage was 11.9 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:00 PM EST Saturday was 12.5 feet.
  - Forecast...No forecast is available for this location.
  - Flood stage is 11.0 feet.
  - Flood History...This crest compares to a previous crest of
    11.7 feet on 02/08/2010.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3361 8384 3358 8378 3344 8381 3344 8386


$$
641 
WGUS82 KFFC 161135
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
635 AM EST Sun Feb 16 2025

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Alcovy River near Alcovy River below Covington affecting Newton 
  County.

GAC217-161245-
/O.CAN.KFFC.FL.W.0067.000000T0000Z-250216T1135Z/
/HPTG1.1.ER.250215T0135Z.250215T1730Z.250216T0807Z.NO/
635 AM EST Sun Feb 16 2025

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Alcovy River near Alcovy River below Covington.

* ADDITIONAL DETAILS...
  - At 6:15 AM EST Sunday the stage was 10.5 feet and falling.
  - Forecast...No forecast is available for this location.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3361 8384 3358 8378 3344 8381 3344 8386


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Feb 14, 6:45 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 14, 6:45 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
645 PM EST Fri Feb 14 2025

...New 00Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 142 PM EST Fri Feb 14 2025

Key Messages:

 - Cold air damming along the Appalachians will lead to the
   development of another wedge overnight into Saturday, with rain
   showers overspreading much of the area.

 - A strong cold front will bring heavy rain and thunderstorms
   Saturday night into Sunday, which could produce additional
   localized flooding and a conditional threat for isolated severe
   weather.

A warm front over the N Gulf will gradually lift N tonight and Sat
as a storm system develops over the Central Plains and moves E. A CAD
wedge will strengthen overnight over the NE portion of the area.
Increasing southerly flow over the dome of cooler air will lead to
increasing isentropic lift and the eventual development and expansion
of rain across N and portions of Central GA later tonight and into
Sat. Most of this rain is expected to be light, although there will
be an increasing orographic lift component over the N mountains which
could lead to some locally moderate rain on S facing slopes. The CAD
wedge is forecast to weaken through the day Sat, and the
aforementioned warm front will slowly lift N Sat afternoon and
evening.

The more significant wx maker will be a potent cold front which will
be sweeping across the area late Sat night into Sun morning.
Increasing wind flow near and above the surface will bring increasing
low-level shear. As a result, a squall line is expected to develop
upstream of the area. The forecast challenge is what happens to this
line of thunderstorms as it approaches an area that has less and less
instability available due to the existing or recently departed wedge
and no available diurnal heating due to the time of day. The best
instability is forecast to exist over the extreme W portion of the
state. This instability may be surface-based toward the Columbus
area, while locations to the NE will have an increased likelihood of
elevated instability. As a result, we're expecting to N portion of
the squall line to weaken as it spreads into the area late Sat night,
while isolated severe storms remain possible farther to the S. The
main threat of these thunderstorms will be damaging winds, but there
will be the threat of an isolated tornado, particularly in locations
with surface-based instability. This threat may be most pronounced
near the warm front/S wedge boundary. This forecast may change with
later model forecast data.

Rainfall rates associated with the cold front will be quite high.
However, the front will be moving at a good clip across the area,
which should keep storm totals in check. Still, antecedent
conditions are quite wet due to the recent rains and ongoing river
flooding. In addition, some heavy showers and thunderstorms may train
as they move NE along the line's orientation. So, although
widespread areal flooding is not anticipated, more localized, shorter
duration flooding is certainly possible. Additionally, this will at
least delay the recession of river flood waters. Storm total amounts
are forecast to range from around 1.5" in the NE mountains to around
1" in the Atlanta metro area to about 2/3" in SE zones. Again,
locally higher amounts are very possible.

Low temperatures tonight will be warmer than last night, ranging
from the mid 30s in the NE to the upper 40s in the S. There will be
quite a temperature gradient in temperatures on during the day Sat,
with daytime highs ranging from the mid 40s in the extreme NE to the
mid 70s in the extreme SE. Temperatures in the wedge will be 5 to 10
degrees below normal, while temperatures in the SE will be about 10
degrees above normal. Low temperatures Sat night will range from the
mid 40s in the N to the upper 50s in the extreme SE. The lowest
temperatures in most locations will occur early in the night, with
temperatures rising through the night. Daytime highs on Sun will
range from the upper 50s well behind the surface front to the lower
to mid 70s in the extreme SE. Much colder air will filter in behind
the cold front for Sun night, with lows ranging from near 20 in the
NE mountains to the mid 30s in the extreme SE. /SEC

&&

.LONG TERM...
(next Monday through Thursday)
Issued at 142 PM EST Fri Feb 14 2025

Key Messages:

 - Windy and dry conditions through the early part of next week.

 - Lows in the 20s and 30s through Friday.

 - Next chance for precipitation holds off until the later half of
   the period with significant uncertainty in Ptype and timing.

Starting the long term outlook off Sunday afternoon, the post
frontal airmass and deep trough overhead means blustery conditions
and dropping temperatures. Highs on Sunday in the upper 50s across
northwest GA to the low 70s in the southeast CWA drop to the 20s and
low 30s by Monday morning. Aggressive CAA driven by tight isobars
will mean wind gusts of 20 to 30 mph will be possible Sunday
afternoon, tapering off through late Monday morning.

Conditions remain fairly stable Monday and Tuesday due to upper
level zonal flow induced by a complex interaction over the Great
Lakes and southern Canada. The main feature to watch for Wednesday
onward will be the interaction between a cut-off upper level low over
Ontario and Manitoba and a higher amplitude shortwave traversing the
flow to the south. Current 2PVU analysis shows the complexity of the
interactions well with the northern cut-off low pulling features
northward while at the same time moving southward itself before
stretching out into vorticity streamers (Simplified: lows spinning
around each other). Uncertainty in our next period of precipitation
comes from exactly how fast the incoming wave can move around the
base of this interaction and what is the southerly extent of any
resultant amplified trough feature. Either way, the likelihood of
widespread precipitation is high sometime Wednesday or Thursday with
duration and timing reliant on upper level features.

Precipitation type will also be dependent on how fast the incoming
shortwave swings around the trough. LREF clustering indicates two
potential solutions. The first is a faster moving system which moves
through the southeast Wednesday morning. This produces a lesser
amplitude large scale trough as the northern system does not have
time to turn its vorticity streamer meridional, in line with the
shortwave. An example model of this is the GFS, which develops the
sfc low further north and keeps most to all precipitation in the CWA
as rain. Dry post-frontal air then moves in hindering snowfall
potential in the colder airmass. The second outcome is the slower one
represented in the 06z ECMWF. In this scenario, the sheared cut- off
low turns its trough alignment in line with the shortwave.
Constructive interference develops the sfc low closer to the gulf
coast and the colder airmass would support wintery precipitation
further southward. At this time, have kept any accumulating snowfall
north of I85 and outside the metro ATL area. Continue to monitor the
forecast as confidence increases on the potential for any winter
weather.

SM

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM EST Fri Feb 14 2025
VFR conditions becoming LIFR with precip moving in through the
period. Precip begins Tonight with light showers developing after
06z. Will see precip coverage increase through Sat afternoon and
continue through Sun morning. Ceilings will dip down into the
MVFR range after 06z also with IFR ceilings moving in just before
sunrise Sat. Ceilings will stay IFR and eventually go into the
LIFR range just before sunset Sat. Not expecting much in the way
of thunder this TAF period as the main front moves through the TAF
sites after 06z Sun. VSBYs should stay mainly in the VFR to MVFR
range but may see some brief periods of IFR VSBYs in and around
any stronger showers. Winds will stay out of the E to SE in the
8-14kt range.

//ATL Confidence...00Z Update...
Confidence high on winds and precipitation.
Confidence Medium on VSBYs and Ceilings.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          37  53  45  64 /  70  90  90  80
Atlanta         41  61  52  63 /  70  70 100  60
Blairsville     34  54  45  56 /  70  90 100  70
Cartersville    39  61  50  61 /  60  70 100  40
Columbus        47  70  58  68 /  30  30  90  60
Gainesville     37  50  45  61 /  70  80 100  70
Macon           44  67  56  69 /  50  50  80  90
Rome            40  59  50  58 /  70  60 100  30
Peachtree City  40  64  53  64 /  60  60 100  60
Vidalia         49  75  59  73 /  30  50  40 100

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...SEC
LONG TERM....SM
AVIATION...01
Hazardous weather outlook, Feb 14, 5:01 AM EST, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
501 AM EST Fri Feb 14 2025

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
501 AM EST Fri Feb 14 2025

This Hazardous Weather Outlook is for north and central Georgia.

.DAY ONE...Today and Tonight...

Rivers will remain in flood stage through the day. Please
continue to adhere to all active flood warnings until the waters
recede.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Another storm system will bring scattered thunderstorms and
additional heavy rainfall to the area late Saturday into Sunday.
There is a risk for severe storms with this system, which could
produce localized damaging wind gusts. A brief tornado also
cannot be ruled out. River flooding may also linger through the
weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 2:40 AM ESTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more33 hr
Feb 15, 5:10 AM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson5 days

Nearby

River Flood Warnings in Georgia, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.